Unusual side effect: Baby's eye color shifts from brown to blue after COVID-19 treatment in Thailand
While the treatment was effective in alleviating the COVID-19-related issues, a remarkable change occurred in the baby's eye color just 18 hours after commencing the medication—his once dark brown eyes transformed into a striking shade of bright blue.
In a rare and surprising medical occurrence, the dark brown eyes of a 6-month-old boy in Thailand turned deep blue following a common COVID-19 treatment. According to a report published in the medical journal Frontiers in Paediatrics, the infant, residing in Thailand, was diagnosed with COVID-19 after displaying symptoms like fever and cough for a day.
The medical team prescribed a three-day course of favipiravir, a commonly used antiviral medication, to manage the COVID-19 symptoms. While the treatment was effective in alleviating the COVID-19-related issues, a remarkable change occurred in the baby's eye color just 18 hours after commencing the medication—his once dark brown eyes transformed into a striking shade of bright blue.
Upon observing this unprecedented alteration, the attending physician promptly discontinued the treatment. Remarkably, the baby's eye color reverted to its original dark brown within five days after ceasing the administration of favipiravir.
The medical report explained, "No bluish discoloration was observed in other areas such as skin, nails, or oral and nasal mucosa. Symptoms improved after 3 days of favipiravir therapy. The paediatrician advised that the patient discontinue therapy because of favipiravir-induced corneal discoloration. The cornea returned to normal color on Day 5 after stopping the medicine."
It is essential to note that favipiravir is an antiviral medication that received approval from the Thai Ministry of Public Health in 2022 for the treatment of children with mild to moderate COVID-19 symptoms.
A similar incident, occurring in 2021, involved a 20-year-old man in India who experienced an unusual adverse reaction to favipiravir treatment. After just two days of receiving the medication, his original dark brown eye color transitioned to a vivid blue.
The medical report's conclusion emphasized the unique nature of this side effect, particularly in a child, stating, "This case report highlights an unusual adverse effect of favipiravir therapy in the youngest known patient receiving the drug for the treatment of SARS-CoV-2 infection. While favipiravir is currently the mainstay of oral antiviral treatment for children with COVID-19, its safety profile in children who are still in the developmental stage is uncertain."